Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 75, NWS Wichita, KS

June 13, 2000Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 13, 2000, 6:31 PM CDT for Butler County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 13, 2000, 6:31 PM CDT (23:31 UTC)
Expired
Jun 13, 2000, 7:30 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Butler County, KS

The radar

The Wichita radar (KICT), 48 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2000-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2000-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1581 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 132333
SVRICT
KSC015-140030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
631 PM CDT TUE JUN 13 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 730 PM CDT.

* AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WHITEWATER...OR ABOUT 18 MILES NORTHWEST
  OF EL DORADO...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 730 PM CDT  
  WHITEWATER...
  POTWIN...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER
COUNTY UNTIL 730 PM CDT.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING.

LAT...LON 3798 9717 3779 9715 3808 9678 3808 9714

RUNYAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:50 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 13, 3:50 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT TUE JUN 13 2000

FOCUS ON CONVECTIVE INITIATION THIS AFTERNOON WITH SEVERE THREAT
INTO THIS EVENING...THEN AREAL COVERAGE AND MOVEMENT OF CONVECTION
WHICH HOLDS KEY FOR RAINFALL AMOUNTS FOR SOUTHEASTERN HALF OF CWA
OVERNIGHT...

LATEST UPPER AIR SHOWS STRONG JET DIGGING ON BACKSIDE OF AMPLIFYING
TROUGH.  WATER VAPOR SHOWS ONE VORT ROTATING THROUGH NW NEB INTO SW
SD WITH SECOND VORT SLIDING SE ACROSS WY. MESOSCALE FORCING ALREADY
AT WORK ACROSS NORTH CENTRAL KS AS EVIDENT BY LAPS WHICH SHOWS MID
LEVEL TEMPS COOLING WITH CAP WEAKENING QUICKLY NORTH OF SLN.
ABUNDANT CU FIELD ALSO DEVELOPING ALONG AND AHEAD OF FRONT AS
MOISTURE POOLS ALONG BOUNDARY.  STILL SOME WAVES WITHIN CLOUD
STREETS ACROSS SOUTH CENTRAL KS WHERE 800-700 MB TEMPS STILL AROUND
12-13C AS OF 18Z.  EXPECT INITIAL CONVECTION TO DEVELOP ACROSS NORTH
CENTRAL SPREADING SOUTHWARD THROUGH THE EVENING WITH BKN LINE OF
SUPERCELLS FROM SLN TOWARD MEDICINE LODGE.  AT THIS TIME HP
SUPERCELLS LOOK TO BE THE NATURE OF THE CONVECTION INITIALLY.
TORNADO THREAT WILL HINGE UPON THE AMOUNT OF NEAR SFC BACKING THAT
CAN TAKE PLACE THIS EVENING AND INCREASE IN STORM RELATIVE
FLOW...OTHERWISE LOOK FOR RIGHT MOVERS. SECONDARY SFC LOW IS
DEVELOPING NEAR LIBERAL AND THIS MAY AID IN BACKING SFC WINDS AND
SUBSEQUENT TORNADO THREAT.  AT ANY RATE FEEL THAT CONVECTION WILL
EVOLVE INTO A MCS AFTER SUNSET ACROSS SOUTH CENTRAL KS WITH
INDIVIDUAL CELLS MOVING ENE AT 25-30KTS WITH SE PROPAGATION OF
ENTIRE SYSTEM AT AROUND 20 KTS. AS FOR HEAVY RAIN/FLOODING
THREAT...MOISTURE PARAMETERS WILL BE IN PLACE THIS EVENING WITH
PRECIPITABLE WATERS IN EXCESS OF 1.60 INCHES ALONG WITH POOLING 850
DEWPOINTS IN EXCESS OF 14C AFTER 00Z. IN ADDITION...SFC DEWPOINTS
WILL POOL TO AROUND 70F.  AREAL COVERAGE WILL BE 90-100 PERCENT PER
GOING FCST BASED ON STRENGTH OF FORCING/MOISTURE AVAILABILITY.  850
MOISTURE ADVECTION/CONVERGENCE ARE CENTERED ON SOUTH CENTRAL
KS/NORTH CENTRAL OK JUXTAPOSED UNDER STRONG UPPER DIVERGENCE THROUGH
9Z. NEXT QUESTION IS HOW LONG HEAVY RAINS WOULD PERSIST/TRAINING
THREAT...850 THETAE RIDGE WILL BE LOCATED SW OF ICT ACROSS NORTHERN
OK WHERE NOSE OF 50 KT LLJ WILL HELP TO RE GENERATE CELLS.  LLJ WILL
VEER WITH TIME OVERNIGHT AND 700MB GRADIENT WILL DECREASE WHICH
INDICATES SOME POTENTIAL FOR TRAINING MAINLY SE OF ICT.  AS FOR SUB
TROPICAL TAPS...WATER VAPOR SHOWS MORNING WAVE HAS PUSHED AXIS OF
DEEPER MOISTURE OFF TO THE SE SO THAT THREAT SEEMS MINIMAL AT THIS
TIME.  CONDITIONS HAVE BEEN VERY WARM AND RELATIVELY DRY ACROSS THE
REGION AS OF LATE AND FFG VALUES ARE GENERALLY IN THE 2.5-3.5 INCH
RANGE OVER 3 TO 6 HOURS.  FEEL THAT MOST AREAS WILL SEE A 1-2 INCH
RAINFALL WITH LOCAL AMOUNTS OF 2.5 TO 3.5 INCHES BUT GIVEN
RELATIVELY HIGH FFG VALUES AND DRYNESS OF LAST TWO WEEKS WILL HOLD
OFF ON WATCH FOR NOW...BUT WILL WATCH NATURE OF MCS EVOLUTION
CLOSELY THIS EVENING.

AS FOR WINDS WILL LET THE ADVISORY DIE AT 6 PM...NON THUNDERSTORM
WINDS SHOULD EASE BACK TO BELOW CRITERIA LEVELS AND WILL QUICKLY BECOME
A SECONDARY ISSUE THIS EVENING.

BEYOND TONIGHT...SUPPORT A MORE PROGRESSIVE MOVEMENT OF TROUGH WITH
CLEARING SKIES MOST AREAS.  NW FLOW IN PLACE WITH ANOTHER STRONG
WAVE TO BRING THE NEXT CHANCE FOR STORMS THURSDAY NIGHT INTO FRIDAY.

EXTENDED...REGION STAYS IN THE BASE OF A LONGWAVE TROUGH WITH MRF
INDICATING ANOTHER SHORTWAVE TO TRAVERSE THE AREA LATE SAT INTO
SUN...ECMWF DOES NOT RESOLVE THIS WAVE.  WILL KEEP GOING FCST WITH
NO CHANGES.

FCSTID = 11/OMITT
ICT   64  80  58  87 / 100  20   5  20
HUT   62  80  58  87 / 100  20   5  20
EWK   63  80  58  87 / 100  20   5  20
EQA   63  79  58  86 / 100  20   5  20
WLD   64  79  58  86 / 100  20   5  20
RSL   57  82  55  88 /  10   0   0  20
GBD   57  82  55  88 /  30   0   0  20
SLN   61  82  57  88 /  50   0   0  20
MPR   61  82  57  87 /  70   0   0  20
CFV   66  76  56  81 / 100  50   5  10
CNU   66  76  56  81 / 100  50   5  10
K88   65  76  56  80 / 100  50   5  10

OMITT

COORD OUN TUL

.ICT...NONE.

In the hours before

Special weather statement, Jun 13, 4:09 PM CDT, 2 hours 22 minutes before
KSZ032-132128-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT TUE JUN 13 2000

...TORNADO WATCH UPDATE...

THE TORNADO WATCH FOR RUSSELL COUNTY HAS BEEN CANCELLED.
HOWEVER...THE WATCH REMAINS IN EFFECT FOR THE REST OF CENTRAL
KANSAS UNTIL 8 PM CDT.

KED
Special weather statement, Jun 13, 4:16 PM CDT, 2 hours 15 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-132130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
416 PM CDT TUE JUN 13 2000

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 444.0 AND 146.94
MHZ.

HOWERTON
Special weather statement, Jun 13, 5:23 PM CDT, 1 hour 8 minutes before
KSZ032-047-132245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
523 PM CDT TUE JUN 13 2000

...TORNADO WATCH UPDATE...

THE TORNADO WATCH FOR BARTON COUNTY HAS BEEN CANCELLED.
HOWEVER...THE WATCH REMAINS IN EFFECT FOR THE REST OF CENTRAL
KANSAS UNTIL 8 PM CDT.

CO
Special weather statement, Jun 13, 5:28 PM CDT, 1 hour 3 minutes before
KSZ032-033-047-132245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CDT TUE JUN 13 2000

...TORNADO WATCH UPDATE...

THE TORNADO WATCH FOR LINCOLN COUNTY HAS BEEN CANCELLED.
HOWEVER...THE WATCH REMAINS IN EFFECT FOR THE REST OF CENTRAL
KANSAS UNTIL 8 PM CDT.

CO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:49 PM CDTSevere Thunderstorm WarningICTLincoln26 min
Jun 13, 4:13 PM CDTSevere Thunderstorm WarningICTEllsworth62 min
Jun 13, 4:15 PM CDTSevere Thunderstorm WarningICTLincoln45 min
Jun 13, 4:37 PM CDTSevere Thunderstorm WarningICTRice53 min
Jun 13, 4:39 PM CDTSevere Thunderstorm WarningICTSaline66 min
Jun 13, 4:55 PM CDTTornado WarningICTRice35 min
Jun 13, 5:11 PM CDTTornado WarningICTEllsworth64 min
Jun 13, 5:30 PM CDTTornado WarningICTRice30 min
Jun 13, 5:39 PM CDTTornado WarningICTSaline66 min
Jun 13, 6:00 PM CDTSevere Thunderstorm WarningICTRice30 min
Jun 13, 6:04 PM CDTSevere Thunderstorm WarningICTReno56 min
Jun 13, 6:08 PM CDTSevere Thunderstorm WarningICTMcPherson52 min
Jun 13, 6:25 PM CDTSevere Thunderstorm WarningICTMarion50 min
Jun 13, 6:26 PM CDTSevere Thunderstorm WarningICTRice34 min
Jun 13, 6:26 PM CDTSevere Thunderstorm WarningICTSumner49 min
Jun 13, 6:51 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
Jun 13, 6:59 PM CDTSevere Thunderstorm WarningICTMcPherson31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.